Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 7, 2024, 3:29 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2024, 3:29 PM CDT (20:29 UTC)
- Expired
- May 7, 2024, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:38 PM CDT | HAIL 1 | New Buffalo, MI | |
| May 7, 3:38 PM CDT | HAIL 1 | New Buffalo, MI | |
| May 7, 4:00 PM CDT | HAIL 1 | Berrien Springs, MI | Delayed report. |
| May 7, 4:00 PM CDT | HAIL 1 | Berrien Springs, MI | Delayed report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:28 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812
WFUS53 KIWX 072029
TORIWX
INC091-MIC021-072115-
/O.NEW.KIWX.TO.W.0008.240507T2029Z-240507T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
429 PM EDT Tue May 7 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
North central La Porte County in northwestern Indiana...
Southern Berrien County in southwestern Michigan...
* Until 515 PM EDT/415 PM CDT/.
* At 428 PM EDT/328 PM CDT/, a severe thunderstorm capable of
producing a tornado was located over Long Beach, or near Trail
Creek, moving northeast at 45 mph. Tennis ball size hail was
reported in Michigan City at 422 PM EDT.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Buffalo and Three Oaks around 435 PM EDT.
Shorewood-Tower Hills-Harbert around 440 PM EDT.
Berrien Springs around 500 PM EDT.
Other locations impacted by this tornadic thunderstorm include Union
Pier, Grand Beach, Glendora, New Troy, Michiana Shores, Harbert,
Pottawattomie Park, Sawyer, Turner Shores, and Dayton.
This includes the following highways...
Interstate 94 in Indiana between mile markers 40 and 45.
Interstate 94 in Michigan between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4179 8677 4184 8669 4190 8662 4193 8659
4204 8638 4187 8623 4166 8677 4173 8688
TIME...MOT...LOC 2028Z 239DEG 40KT 4173 8680
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
MJ3 follow-up statements
294
WWUS53 KIWX 072036
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
436 PM EDT Tue May 7 2024
INC091-072045-
/O.CAN.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
La Porte IN-
436 PM EDT Tue May 7 2024
...THE TORNADO WARNING FOR NORTH CENTRAL LA PORTE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EDT for northwestern
Indiana...and southwestern Michigan.
&&
LAT...LON 4187 8623 4176 8652 4176 8682 4184 8669
4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2035Z 239DEG 40KT 4178 8670
$$
MIC021-072115-
/O.CON.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
436 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHERN
BERRIEN COUNTY...
At 435 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Buffalo, or 9 miles northeast of Trail Creek,
moving northeast at 45 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Three Oaks and Shorewood-Tower Hills-Harbert around 440 PM EDT.
Berrien Springs around 500 PM EDT.
Other locations impacted by this tornadic thunderstorm include Union
Pier, Grand Beach, Glendora, New Troy, Harbert, Sawyer, Turner
Shores, Dayton, Michiana, and Lakeside In Berrien County.
This includes Interstate 94 in Michigan between mile markers 0 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Michigan, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4187 8623 4176 8652 4176 8682 4184 8669
4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2035Z 239DEG 40KT 4178 8670
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
MJ863
WWUS53 KIWX 072043
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024
MIC021-072115-
/O.CON.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
443 PM EDT Tue May 7 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHEASTERN BERRIEN COUNTY...
At 443 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Three Oaks, or 11 miles west of Buchanan, moving
northeast at 45 mph. At 437 PM EDT, quarter size hail was reported
in New Buffalo, MI.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Berrien Springs around 455 PM EDT.
Other locations impacted by this tornadic thunderstorm include Union
Pier, Galien, Glendora, New Troy, Baroda, Harbert, Sawyer, Turner
Shores, and Lakeside In Berrien County.
This includes Interstate 94 in Michigan between mile markers 5 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Michigan, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4187 8623 4178 8655 4182 8672 4184 8669
4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2043Z 239DEG 40KT 4183 8660
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MJ558
WWUS53 KIWX 072114
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
514 PM EDT Tue May 7 2024
MIC021-072123-
/O.EXP.KIWX.TO.W.0008.000000T0000Z-240507T2115Z/
Berrien MI-
514 PM EDT Tue May 7 2024
...THE TORNADO WARNING FOR SOUTHEASTERN BERRIEN COUNTY WILL EXPIRE AT
515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan.
&&
LAT...LON 4187 8623 4178 8655 4182 8672 4184 8669
4190 8662 4193 8659 4204 8638
TIME...MOT...LOC 2113Z 239DEG 40KT 4199 8623
$$
MJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 12:29 PM CDT, 3 hours earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 12:29 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 1:40 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, May 7, 3:26 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail Michigan City 41.72N 86.88W
05/07/2024 M2.50 Inch La Porte IN Trained Spotter
&&
NDMLocal storm report, May 7, 3:27 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Hail 1 NW Michigan City 41.72N 86.89W
05/07/2024 M1.75 Inch La Porte IN Trained Spotter
&&
NDMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:07 PM CDT | Special Marine Warning | IWX | 38 min | |
| May 7, 3:18 PM CDT | Tornado Warning | IWX | LaPorte | 13 min |
| May 7, 3:43 PM CDT | Special Marine Warning | IWX | 32 min | |
| May 7, 4:39 PM CDT | Special Marine Warning | IWX | 51 min | |
| May 7, 4:55 PM CDT | Special Weather Statement | IWX | Miami | 35 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | IWX | Grant | 29 min |
| May 7, 5:01 PM CDT | Tornado Warning | IWX | Steuben | 44 min |
| May 7, 5:04 PM CDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 26 min |
| May 7, 5:15 PM CDT | Tornado Warning | IWX | Steuben | 45 min |
| May 7, 5:18 PM CDT | Tornado Warning | IWX | Grant | 27 min |
| May 7, 5:23 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 37 min |
| May 7, 5:25 PM CDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 5:33 PM CDT | Tornado Warning | IWX | Blackford, Grant | 27 min |
| May 7, 5:48 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 27 min |
| May 7, 5:53 PM CDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 37 min |
| May 7, 6:06 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 24 min |
| May 7, 6:09 PM CDT | Tornado Warning | IWX | Allen | 37 min |
| May 7, 6:24 PM CDT | Severe Thunderstorm Warning | IWX | Steuben | 51 min |
| May 7, 6:37 PM CDT | Tornado Warning | IWX | Allen | 24 min |
| May 7, 3:55 PM CDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 3:59 PM CDT | Tornado Warning | IWX | Berrien, Cass | 46 min |
| May 7, 4:14 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 31 min |
| May 7, 4:33 PM CDT | Tornado Warning | IWX | Saint Joseph | 32 min |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 43 min |
| May 7, 4:57 PM CDT | Tornado Warning | IWX | Branch, Saint Joseph | 33 min |
| May 7, 5:06 PM CDT | Severe Thunderstorm Warning | IWX | Berrien | 24 min |
| May 7, 5:27 PM CDT | Special Weather Statement | IWX | Van Buren | 18 min |
| May 7, 5:55 PM CDT | Tornado Warning | IWX | Hillsdale | 17 min |
Nearby
Tornado Warnings in Indiana, 2024Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.